MedicineWorld.Org
Your gateway to the world of medicine
Home
News
Cancer News
About Us
Cancer
Health Professionals
Patients and public
Contact Us
Disclaimer

Medicineworld.org: Topiramates Increases Risk Of Kidney Stones

Back to neurology news Blogs list Cancer blog  


Subscribe To Neurology News RSS Feed  RSS content feed What is RSS feed?

Topiramates Increases Risk Of Kidney Stones

Topiramates Increases Risk Of Kidney Stones Drs. Khashayar Sakhaee (left), chief of mineral metabolism, and Dion Graybeal.
Credit: UT Southwestern Medical Cente
Topiramate (Topamax), a drug usually prescribed to treat seizures and migraine headaches, can increase the propensity of calcium phosphate kidney stones, scientists at UT Southwestern Medical Center have found.

A study - the largest cross-sectional examination of how the long-term use of topiramate affects kidney-stone formation - appears in the recent issue of the American Journal of Kidney Diseases.

Several case reports have described an association between topiramate and the development of kidney stones, but this complication had not been well recognized and physicians have not informed patients about the risk, the UT Southwestern scientists said. More important, the mechanism of stone formation was largely unknown previously.

"The wide-spread and escalating use of topiramate emphasizes the importance of considering the long-term impact of this drug on kidney-stone formation," said Dr. Khashayar Sakhaee, senior author of the study and chief of mineral metabolism at UT Southwestern.

More than 29 million Americans suffer from migraines, with women being affected three times more often than men, as per the National Headache Foundation.

"Topiramate is probably one of the most usually prescribed and most effective neurological medications right now," said Dr. Dion Graybeal, assistant professor of neurology and an author of the study.

Dr. Graybeal and other scientists at UT Southwestern say the next step is to develop a way to block the development of kidney stones for users.

The study comprised two phases. Thirty-two individuals already being treated with topiramate and 50 normal volunteers were enrolled in a cross-sectional study in which their blood and urine were tested for kidney-stone risk. A short-term study also was conducted in seven individuals to assess stone risk before and three months after taking topiramate. All patients were reviewed at UT Southwestern's General Clinical Research Center.

Scientists observed that taking topiramate on a long-term basis, or for about one year, caused systemic metabolic acidosis - a buildup of excessive acid in the blood - as a result of the inability of the kidney to excrete acid. Topiramate use also increased the urine pH and lowered urine citrate, an important inhibitor of kidney-stone formation.

"These changes increase the propensity to form calcium phosphate stones," Dr. Sakhaee said.

In the short-term study, urinary calcium and oxalate - a chemical compound that binds strongly with calcium and is found in most calcium stones - did not significantly change in people taking topiramate.

Kidney stones are solid deposits that form in the kidneys from substances excreted in the urine. When waste materials in urine do not dissolve completely, microscopic particles begin to form and, over time, grow into kidney stones.

Before this study, the rate of kidney-stone formation with topiramate was reported as 1.5 percent. The low incidence rate may be an underestimation due to the short length of observation and the lack of ongoing kidney-stone surveillance and data collection for this drug, said Dr. Sakhaee, holder of the BeautiControl Cosmetics Inc. Professorship in Mineral Metabolism and Osteoporosis.

"There is a legitimate concern for the occurrence of kidney stones with long-term topiramate therapy," said Dr. Sakhaee said. "Studies are needed to explore optimal measures to prevent kidney-stone formation with topiramate use".


Posted by: Daniel    Source




Did you know?
Topiramate (Topamax), a drug usually prescribed to treat seizures and migraine headaches, can increase the propensity of calcium phosphate kidney stones, scientists at UT Southwestern Medical Center have found. A study - the largest cross-sectional examination of how the long-term use of topiramate affects kidney-stone formation - appears in the recent issue of the American Journal of Kidney Diseases.

Medicineworld.org: Topiramates Increases Risk Of Kidney Stones

Acute bacterial meningitis| Alzheimer's disease| Carpal tunnel syndrome| Cerebral aneurysms| Cerebral palsy| Chronic fatigue syndrome| Cluster headache| Dementia| Epilepsy seizure disorders| Febrile seizures| Guillain barre syndrome| Head injury| Hydrocephalus| Neurology| Insomnia| Low backache| Mental retardation| Migraine headaches| Multiple sclerosis| Myasthenia gravis| Neurological manifestations of aids| Parkinsonism parkinson's disease| Personality disorders| Sleep disorders insomnia| Syncope| Trigeminal neuralgia| Vertigo|

Copyright statement
The contents of this web page are protected. Legal action may follow for reproduction of materials without permission.